Alert archive / New York / Winter Storm Warnings in 2013

Winter Storm Warning 1, NWS Albany, NY

February 7, 201315 counties in New York; Bennington County, Windham County, Vermont

NWS Albany, NY issued this winter storm warning at Feb 7, 2013, 3:36 PM EST for 15 counties in New York; Bennington County, Windham County, Vermont. It took effect at Feb 8, 2013, 6:00 AM EST. It was in force for 28 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 7, 2013, 3:36 PM EST (20:36 UTC)
In effect from
Feb 8, 2013, 6:00 AM EST
Expired
Feb 9, 2013, 9:38 AM EST
In force
28 hr
Issued by
NWS Albany, NY

Counties Albany County, NY, Columbia County, NY, Dutchess County, NY, Fulton County, NY, Greene County, NY, Hamilton County, NY, Herkimer County, NY, Montgomery County, NY, Rensselaer County, NY, Saratoga County, NY, Schenectady County, NY, Schoharie County, NY, Ulster County, NY, Warren County, NY, Washington County, NY, Bennington County, VT, Windham County, VT

The radar

The Albany radar (KENX), 28 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.6 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2013-02-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2013-02-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -107 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1352 m above ground
0-6 km bulk shear
90 kt
0-1 km storm-relative helicity
-107 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this winter storm warning went out at Feb 7, 12:33 PM EST, 3 hours 3 minutes earlier.

Area forecast discussion, Feb 7, 12:33 PM EST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1233 PM EST THU FEB 7 2013

.SYNOPSIS...
HIGH PRESSURE OVER SOUTHERN CANADA WILL CONTINUE TO KEEP COLD BUT
DRY WEATHER OVER THE REGION THROUGH THIS AFTERNOON. AS AN UPPER
LEVEL TROUGH APPROACHES FROM THE WEST...SOME LIGHT SNOW IS LIKELY
LATE TONIGHT. A WIDESPREAD HEAVIER SNOWFALL IS EXPECTED FRIDAY AND
FRIDAY NIGHT AS A STRONG LOW PRESSURE SYSTEM DEVELOPS ALONG THE
MID ATLANTIC COAST AND MOVES NORTHEAST.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 1153 AM EST...MID AND HIGH LEVEL CLOUDS ARE ALREADY STARTING
TO STREAM INTO THE REGION FROM THE WEST. MOST AREAS WILL BE MOSTLY
CLOUDY BY THE NEXT HOUR OR TWO. DESPITE THE CLOUDS...IT SHOULD
REMAIN DRY THROUGH THE REMAINDER OF THE AFTERNOON HOURS...ALONG
WITH BELOW NORMAL TEMPERATURES. MAX TEMPS WILL RANGE FROM THE
UPPER TEENS ACROSS THE HIGH TERRAIN TO THE UPPER 20S IN THE MID
HUDSON VALLEY/NW CT. TEMPS WON/T TUMBLE TOO QUICKLY AFTER SUNSET
DUE TO THE CLOUDS IN PLACE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
     WINTER STORM TO IMPACT THE REGION FRIDAY INTO FRIDAY NIGHT...

AS THE UPPER LEVEL TROF OVER THE GREAT LAKES CONTINUES TO MOVE
EAST...LIGHT SNOW WILL BREAK OUT ACROSS THE NORTHWEST PART OF THE
FORECAST AREA DURING THE EVENING...REACHING SOUTHEAST AREAS BY
SUNRISE.

THE UPPER LEVEL TROF IS FORECAST TO PHASE WITH SOUTHERN STREAM
ENERGY AND MOISTURE OVER THE SOUTHERN STATES FRIDAY AND FRIDAY
NIGHT...RESULTING IN A STRONG SURFACE LOW PRESSURE SYSTEM DEVELOPING
ALONG THE NORTH CAROLINA COAST FRIDAY MORNING...WHICH WILL THEN MOVE
NORTHEAST. THESE SYSTEMS WILL RESULT IN A SUBSTANTIAL WIDESPREAD
SNOW ACROSS THE REGION FRIDAY AND FRIDAY NIGHT...AND WINTER STORM
WATCHES REMAIN IN AFFECT FOR THE ENTIRE REGION. HOWEVER...HOW CLOSE
TO THE COAST THE SURFACE LOW TRACKS WILL DETERMINE WHETHER WE GET A
DECENT SNOWFALL OF 6 TO 12 INCHES...OR A CRIPPLING SNOWFALL OF ONE
TO TWO FEET AND POSSIBLY MORE. THE 00Z AND 06Z NAM MODEL RUNS SHOW
THE GREATEST POTENTIAL FOR A CRIPPLING SNOWSTORM ACROSS THE ENTIRE
REGION WITH THE SNOW CONTINUING INTO SATURDAY FOR MUCH OF THE
FORECAST AREA. THE 00Z ECMWF MODEL PRODUCES SNOWFALL AMOUNTS OF MORE
THAN A FOOT ACROSS THE SOUTHEAST THIRD OF THE FORECAST AREA WITH
AMOUNTS MAINLY IN THE 8 TO 12 INCH RANGE ELSEWHERE. THE 00Z
GFS/CANADIAN/UKMET MODELS GENERALLY SHOW A 8 TO 12 INCH SNOWFALL.

HAVE JUST LOOKED AT THE 06Z GFS RUN AND IT HAS LOWERED PCPN AMOUNTS
ACROSS MOST OF THE REGION SOMEWHAT...AND IT ALSO FORECASTS THE
SURFACE LOW TO TRACK A COUPLE OF HUNDRED MILES SOUTHEAST OF CAPE
COD. A TRACK WHICH WOULD NOT SUPPORT A CRIPPLING SNOWSTORM FOR THE
ALBANY FORECAST AREA.

FOR NOW OR SNOWFALL FORECAST CONTINUES TO SHOW 10 TO 14 INCHES
ACROSS MOST OF THE REGION...WITH THE POTENTIAL FOR 14 TO 18 INCHES
ACROSS WESTERN NEW ENGLAND ZONES AND THE TACONICS WHICH MAY GET
ADDITIONAL HEAVY SNOW ROTATING INTO THE REGION LATE SATURDAY NIGHT
AS THE SURFACE DEEPENS RAPIDLY OFF THE NEW ENGLAND COAST.

DURING HE HEIGHT OF THE STORM...EXPECT NORTHERLY SURFACE WINDS TO
INCREASE TO 15 TO 20 MPH WITH GUSTS OF AROUND 30 MPH.

TEMPERATURE WISE LOWS TONIGHT AND FRIDAY NIGHT WILL BE IN THE SINGLE
NUMBERS OVER THE ADIRONDACKS...RANGING TO AROUND 20 OVER THE SOUTH.
HIGHS FRIDAY IN THE 20S TO LOWER 30S...AND THE UPPER TEENS AND 20S
SATURDAY.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
THE LONG TERM FEATURES A COLD START IN THE WAKE OF THE FRIDAY TO
SATURDAY STORM SYSTEM...THEN A LIGHT MIXED PRECIPITATION EVENT EARLY
IN THE WEEK BEFORE SEASONABLE WEATHER RETURNS FOR THE SECOND WEEK OF
FEB.

SATURDAY NIGHT INTO SUNDAY...A 1030-1035 HPA COLD CANADIAN HIGH
BUILDS IN OVER NY AND NEW ENGLAND.  THE FRESH SNOW PACK...AND LIGHT
TO CALM WINDS...COUPLED WITH CLEARING SKIES SHOULD ALLOW TEMPS TO
PLUMMET. LOWS ZERO TO 10 BELOW ARE EXPECTED FROM THE CAPITAL
REGION...NRN BERKSHIRES...AND NRN CATSKILLS NORTHWARD.  THERE COULD
BE SOME 10-15 BELOW ZERO READINGS OVER THE SRN DACKS.  SINGLE DIGITS
ARE EXPECTED SOUTH AND EAST OF THE CAPITAL DISTRICT. THE SFC HIGH
WILL GRADUALLY MOVE EASTWARD OFF THE MID ATLANTIC COAST...AS A STORM
SYSTEM MOVES INTO THE UPPER MIDWEST AND WRN GREAT LAKES REGION.  THE
DAY SHOULD START OUT SUNNY/MOSTLY SUNNY AND COLD.  LOW AND MID LEVEL
WARM ADVECTION WILL BE ONGOING...BUT THE SNOW PACK SHOULD KEEP TEMPS
DOWN...DESPITE H850 TEMPS RISING TO -1C TO -4C.  EXPECT HIGHS IN THE
U20S TO L30S OVER THE FCST AREA...WITH SOME M30S MAYBE IN THE MID
HUDSON VALLEY...AND SRN LITCHFIELD CTY.

SUNDAY NIGHT INTO MONDAY...THE GFS/ECMWF/CAN GGEM AND GEFS ARE
PRETTY CONSISTENT KEEPING SUNDAY NIGHT DRY...AND THE LEADING EDGE OF
THE WARM ADVECTION PCPN AHEAD OF A WARM FRONT GETTING INTO THE FCST
AREA UNTIL AFTER 12Z/MON.  DESPITE INCREASING HIGH CLOUDS...TEMPS
SHOULD STILL FALL OFF INTO THE TEENS AND SINGLE DIGITS OVER THE FCST
AREA.  THE LATEST GFS CRITICAL PARTIAL THICKNESSES AND BUFKIT
PROFILES SHOW MORE SLEET AND SNOW BEFORE A TRANSITION TO RAIN LATE
MONDAY MORNING INTO THE AFTERNOON.  WE WILL CONTINUE WITH A CHC OF
FREEZING RAIN...SLEET...AND SNOW FROM THE PREVIOUS FCST.  A BLEND OF
THE GFS/ECMWF THERMAL PROFILES WERE USED FOR MONDAY. AGAIN...MORE
SNOW AND SLEET WAS THE OUTCOME...BUT WE CAN NOT RULE OUT A CHANCE OF
FREEZING RAIN.  THERE IS NOT A SFC HIGH LOCKING IN THE SUBFREEZING
AIR AT THE LOW-LEVELS...SO ANY MIX WILL BE SHORT-LIVED. WE WILL
CONTINUE A MENTION OF MIXED PCPN...INCLUDING A CHANCE OF FREEZING
RAIN IN THE HWO.  MAX TEMPS WILL GRADUALLY RISE INTO THE M30S TO
L40S ACROSS THE FCST AREA.  OUR AREA WILL SPEND ONLY A SHORT-TIME IN
THE WARM SECTOR...AS LOW PRESSURE MOVES WELL NORTH AND EAST INTO
ONTARIO AND QUEBEC.

MONDAY NIGHT...THE SYSTEMS COLD FRONT MOVES THROUGH WITH A CHANCE OF
RAIN/SNOW SHOWERS TRANSITIONING TO ALL SNOW SHOWERS.  THIS BOUNDARY
HAS VERY LITTLE MOISTURE TO WORK WITH...AND WEAK COLD ADVECTION IN
ITS WAKE.  LOWS FALL BACK INTO THE 20S.

TUESDAY INTO WEDNESDAY...THE GFS/ECMWF/HPC GUIDANCE HAS A SFC TROUGH
MOVE THROUGH DURING THE DAY...AS THE H500 CLOSED UPPER LEVEL LOW
SPINS OVER QUEBEC. THERE COULD BE A SLIGHT OR LOW CHC OF SNOW
SHOWERS...ESPECIALLY NORTH AND WEST OF THE CAPITAL REGION IN THE
AFTERNOON.  ONE MORE SFC TROUGH PIVOTS THROUGH IN THE EVENING WITH
SOME SCT SNOW SHOWERS...AND PERHAPS A BRIEF LAKE CONNECTION...BEFORE
HIGH PRESSURE BUILDS IN FROM THE OHIO VALLEY...AND PA FOR WEDNESDAY
WITH SEASONABLE COLD AND DRY WX FOR THE MID WEEK. ANOTHER SOUTHERN
STREAM DISTURBANCE WILL BE APPROACHING FROM THE SOUTHEAST/LOWER MID
ATLANTIC STATES...AND THIS CYCLONE WILL HAVE TO BE WATCHED FOR LATER
IN THE WEEK FOR POTENTIAL IMPACTS ACROSS NY AND NEW ENGLAND.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
POWERFUL WINTER STORM WILL IMPACT THE REGION FRIDAY INTO SATURDAY.

THIS AFTERNOON...MID AND HIGH CLOUDS WILL CONTINUE TO INCREASE AND
THICKEN THROUGH THE AFTERNOON AHEAD OF AN APPROACHING STORM SYSTEM.
THESE CLOUDS WILL REMAIN VFR WITH LIGHT NORTHERLY WINDS.

TONIGHT INTO FRIDAY...LIGHT SNOW WILL BEGIN TO OVERSPREAD ALL TAF
SITES BY 09Z ASSOCIATED WITH A NORTHERN STREAM CLIPPER SYSTEM
EJECTING OUT OF THE GREAT LAKES REGION WHILE A COASTAL LOW WILL
TRACK NORTHEAST ALONG THE EASTERN SEABOARD. THESE TWO SYSTEMS WILL
INTERACT DURING THE DAY FRIDAY AND COMBINE INTO A POWERFUL HYBRID
SYSTEM. WIDESPREAD HEAVY SNOWFALL WILL BE ASSOCIATED WITH THIS
SYSTEM...WITH SIGNIFICANT ACCUMULATIONS POSSIBLE AT ALL TAF SITES BY
THE END OF THE TAF PERIOD. SNOWFALL RATES AFTER 15Z COULD REACH 1-2
INCHES PER HOUR IN HEAVIER BANDS.

CONDITIONS WILL QUICKLY DETERIORATE TO IFR VISIBILITIES AND MVFR
CEILINGS BY DAYBREAK FRIDAY AND PERSIST THROUGH FRIDAY AFTERNOON AND
BEYOND. WINDS WILL BE OUT OF THE EAST-NORTHEAST...INCREASING
THROUGHOUT THE MORNING TO ABOUT 10 KNOTS BY 18Z.

OUTLOOK...
FRI NIGHT. IFR/LIFR WITH SNOW HEAVY AT TIMES.
SAT...MVFR/VFR...CHC -SN.
SAT NIGHT-SUN...VFR...NO SIG WX.
MON...CHC -SN/-PL/-FZRA CHANGING TO -RA.

&&

.HYDROLOGY...
WIDESPREAD HYDRO PROBLEMS ARE NOT ANTICIPATED OVER THE NEXT FEW
DAYS AS OUR COLD WEATHER CONTINUES WITH ANY PRECIPITATION IN THE
FORM OF SNOW.

SOME RIVER AND STREAM GAGES ARE EXPERIENCING ICE EFFECTS. ICE
WILL CONTINUE TO FORM AND THICKEN ON ALL BODIES OF WATER.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...WINTER STORM WATCH FROM FRIDAY MORNING THROUGH LATE FRIDAY
     NIGHT FOR CTZ001-013.
NY...WINTER STORM WATCH FROM FRIDAY MORNING THROUGH LATE FRIDAY
     NIGHT FOR NYZ032-033-038>043-047>054-058>061-063>066-
     082>084.
MA...WINTER STORM WATCH FROM FRIDAY MORNING THROUGH LATE FRIDAY
     NIGHT FOR MAZ001-025.
VT...WINTER STORM WATCH FROM FRIDAY MORNING THROUGH LATE FRIDAY
     NIGHT FOR VTZ013>015.

&&

SYNOPSIS...GJM/NAS
NEAR TERM...FRUGIS
SHORT TERM...GJM
LONG TERM...WASULA
AVIATION...IRL/NAS
HYDROLOGY...FRUGIS/GJM
Hazardous weather outlook, Feb 7, 4:28 AM EST, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
428 AM EST THU FEB 7 2013

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-081200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
428 AM EST THU FEB 7 2013

...WINTER STORM WATCH IN EFFECT FROM FRIDAY MORNING THROUGH LATE
FRIDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 7, 3:36 PM ESTBlizzard WarningALYNorthwest Hills Planning Region42 hr

Nearby

Winter Storm Warnings in New York, 2013Winter Storm Warnings in Vermont, 2013Every winter storm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.